Missouri Journal of Mathematical Sciences

I'm Thinking of a Number $\ldots$

Adam Hammett and Greg Oman

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider the following game: Player A chooses an integer $\alpha$ between $1$ and $n$ for some integer $n\geq1$, but does not reveal $\alpha$ to Player B. Player B then asks Player A a yes/no question about which number Player A chose, after which Player A responds truthfully with either ``yes'' or ``no.'' After a predetermined number $m$ of questions have been asked ($m\geq 1$), Player B must attempt to guess the number chosen by Player A. Player B wins if she guesses $\alpha$. The purpose of this note is to find, for every $m\geq 1$, all canonical $m$-question algorithms which maximize the probability of Player B winning the game (the notion of ``canonical algorithm'' will be made precise in Section 3).

Article information

Source
Missouri J. Math. Sci. Volume 28, Issue 1 (2016), 31-48.

Dates
First available in Project Euclid: 19 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.mjms/1474295354

Mathematical Reviews number (MathSciNet)
MR3549806

Zentralblatt MATH identifier
06647877

Subjects
Primary: 03B05: Classical propositional logic
Secondary: 60B99: None of the above, but in this section

Keywords
event conditional probability probability

Citation

Hammett, Adam; Oman, Greg. I'm Thinking of a Number $\ldots$. Missouri J. Math. Sci. 28 (2016), no. 1, 31--48. https://projecteuclid.org/euclid.mjms/1474295354.


Export citation

References

  • P. Billingsley, Probability and Measure, Wiley, Hoboken, 2012.
  • H. Enderton, A Mathematical Introduction to Logic, Academic Press, New York - London, 1972.
  • K. Rosen, Discrete Mathematics and Its Applications, seventh edition, McGraw-Hill, New York, 2012.